Winter Weather, Stoddard
- When
- January 11, 6:00 AM CST to 11:00 AM CST
- Where
- Stoddard forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 36.856, -89.944 (the zone’s center; the record gives no point)
From the Dexter/Bloomfield area westward, a few hours of light freezing rain caused roads to become slippery. The freezing rain was mixed with sleet at times.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
From the Dexter/Bloomfield area westward, a few hours of light freezing rain caused roads to become slippery. The freezing rain was mixed with sleet at times. In Stoddard County, a vehicle travelling along Highway 25 near Advance slid off the road and overturned. The driver sustained minor injuries and was transported by ambulance to a regional hospital. High pressure over the Appalachian Mountains produced a southerly wind flow of milder air. As this milder air overrode a shallow layer of sub-freezing air, some light freezing rain and sleet occurred. The precipitation was enhanced by a 500 mb shortwave moving east across the southern Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 11, 5:53 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
553 AM CST Sun Jan 11 2015
.UPDATE...
Issued at 553 AM CST SUN JAN 11 2015
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 330 AM CST SUN JAN 11 2015
Main near term forecast concern continues to be the icing
potential today through early Monday.
Latest forecast models remain in good agreement with respect to
the upper level energy forecast to stream northeast from the
southern Plains today. However, there remain subtle differences -
particularly with forecast surface temperatures. And when one
degree makes all the difference, those subtleties can complicate
an otherwise straightforward forecast.
A surge of low level moisture brought an increase in temperatures
overnight. Early this morning, temperatures ranged from the upper
20s over southwest Indiana into the lower 30s elsewhere. As the
atmospheric column continues to saturate and precipitation
develops across the southwestern half of the region this morning,
evaporative cooling will likely cause temperatures to fall a few
degrees while dew points surge through the 20s. As a result, the
precipitation is forecast to begin as light freezing rain. Given
the very dry air in the low levels, a brief period of sleet is
certainly possible, but the vast majority of this event will fall
as liquid given the magnitude of mid level warming.
The primary issue then remains surface temperatures through the
rain event. Model consensus indicates that most of western
Kentucky will remain above the freezing mark through the event,
with the possible exception of a brief mix with freezing rain or
sleet at onset this morning. North and west of the Ohio River,
temperatures will likely stick close to the freezing mark through
the greater part of the event. Early on, cold ground temperatures
should favor immediate ice accretion. However, as rain continues
to fall depending on exactly where temperatures end up, more and
more of the precipitation may transition to just rain - especially
by tonight.
The greatest potential for light ice accretion during this event
continues to be north of a line from Poplar Bluff, Missouri, to
Vienna, Illinois, to Rockport, Indiana. In this region, up to a
tenth of an inch of glaze is expected through the event - with an
emphasis on today. We have made some adjustments to timing of the
advisory to better line up with surrounding offices, including an
earlier start time for portions of southeast Missouri.
The precipitation will taper off from northwest to southeast
Monday as the mid level energy departs. Most of this will be in
the form of rain, but some minor refreezing cannot be ruled out as
sub-freezing air advects into the region from the north Monday
afternoon and evening. Dry weather will persist into Tuesday as
the next arctic air mass sinks southward from the Upper Midwest.
.LONG TERM...(Tuesday night through Saturday)
Issued at 330 AM CST SUN JAN 11 2015
A final batch of Arctic high pressure will be in control to begin
the extended portion of the forecast Tuesday night, but definite
improvement is expected by the weekend. It is very nice to advertise
some pleasant weather for a change. This portion of the forecast
will be dry with temperatures eventually warming above normal next
weekend.
The flow aloft will transition from the rather amplified ridge
west/trough east pattern that has led to the Arctic invasion of
late, to a generally zonal flow across the entire country by the
weekend. The GFS makes this transition faster than the ECMWF, and
they also cannot agree on the timing or latitude of disturbances in
the flow, which is not at all surprising.
The one significant feature they can agree on is a major surface
anticyclone/high that will hang out from the Appalachians into the
northern Gulf of Mexico through the weekend. This will make it very
difficult for significant moisture to return ahead of any individual
disturbance. Therefore, the forecast will be dry through at least
Saturday, and most likely next Sunday as well.
As for temperatures, we will start the period quite cold with teens
likely Tuesday night, and most places not climbing above the
freezing mark Wednesday. The north winds will be weakening Wednesday
night, so teens will be common again, but as winds back to nearly
due west, the warming trend will begin Thursday. By Friday the winds
will back to the south and temperatures are likely to warm to normal
if not a bit above. The south winds may hang out through the
weekend, which should lead to above normal conditions both days.
&&
.AVIATION...
Issued at 553 AM CST SUN JAN 11 2015
Southerly flow in the low-levels ahead of an upper-level
disturbance has led to increasing moisture over the region early
this morning. Scattered light showers will be of little
consequence into the early afternoon, but by mid to late
afternoon MVFR conditions in steadier rains will spread eastward
across the TAF sites. Periods of rain are expected through the
night along with worsening conditions. LIFR ceilings are a good
bet at most locations overnight. A cold front will not reach the
area until after 12Z Monday. It appears that temperatures will
hang just above freezing once the rain begins, so icing is not
expected to be a problem at the TAF sites.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FREEZING RAIN ADVISORY until 9 AM CST Monday FOR ILZ075-080-081-
084-085-088-089-092-093.
FREEZING RAIN ADVISORY from Noon today to 9 AM CST Monday FOR
ILZ076>078-082-083-086-087.
MO...FREEZING RAIN ADVISORY until 9 AM CST Monday FOR MOZ076-086-087-
100-110-111.
FREEZING RAIN ADVISORY until 9 AM CST Monday FOR MOZ107>109.
IN...FREEZING RAIN ADVISORY from Noon today to 9 AM CST Monday FOR
INZ081-082-085>088.
KY...NONE.
&&
UPDATE...DRS
SHORT TERM...RJP
LONG TERM...DRS
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 426 AM CST SUN JAN 11 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 426 AM CST SUN JAN 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FREEZING RAIN ADVISORY IS IN EFFECT ALONG AND NORTH OF A LINE FROM POPLAR BLUFF MISSOURI TO VIENNA ILLINOIS TO ROCKPORT INDIANA. ICE ACCUMULATIONS FROM A FEW HUNDREDTHS TO ONE TENTH OF AN INCH WILL BE POSSIBLE. PLEASE REFER TO THE ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT IN WITH ICE ACCUMULATIONS TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551672, 551673, 551674, 551675, 551676.